Ellen N. Yu,
Harvey S. Uy
Department of Ophthalmology and Visual Sciences, Sentro Oftalmologico Jose Rizal, University of the Philippines, Philippine General Hospital
Publication Sub Type
Journal Article, Original
Philippine Journal of Ophthalmology
To describe a case of acute visual loss due to retinal arteriolar embolization caused by transeptal triamcinolone-acetonide injection, with rapid visual recovery following immediate intervention.
This is a case report.
A 39-year-old female developed loss of vision (no light perception) after transeptal triamcinolone-acetonide injection. Examination revealed yellowish, particulate emboli within the retinal arterioles. Strategies to relieve the obstructed vessel (anterior-chamber paracentesis, intraocular-pressurelowering medications, and ocular massage) were immediately performed. Full recovery of vision occurred within 24 hours.
Retinal vascular embolization should be suspected when there is loss of vision after corticosteroid injection. Immediate ocular decompression may lead to rapid improvement and favorable visual outcomes.
1. Lafranco Dafflon, M , Tran, VT , Guex-Crosier, Y , et al, . "Posterior sub-Tenon's steriod injections for the treatment of posterior ocular inflammation: indications, efficacy and side effects" Graefes Arch Clin Exp Ophthalmol
237(4): 289-295, April 1999. Retrieved from: http://www.ncbi.nlm.nih.gov/pubmed/10208261
2. Thomas, EL , Laborde, RP . "Retinal and choroidal vascular occlusion following intralesional corticosteroid injection of a chalazion" Ophthalmology
93(3): 405-407, March 1986. Retrieved from: http://www.ncbi.nlm.nih.gov/pubmed/3703510
3. Martin, PA , Church, CA , Petti, GH Jr, et al, . "Visual loss after intraturbinate steroid injection" Otolaryngol Head Neck Surg
128(2): 280-281, February 2003. Retrieved from: http://www.ncbi.nlm.nih.gov/pubmed/12601327
4. Wilkinson, WS , Morgan, CM , Baruh, E , et al, . "Retinal and choroidal vascular occlusion secondary to corticosteroid embolisation" Br J Ophthalmol
73, 32-34, 1989. Retrieved from: http://bjo.bmj.com/content/73/1/32
5. Gupta, V , Sharma, SC , Gupta, A , et al, . "Retinal and choroidal microvascular embolization with methylprednisolone" Retina
22(3): 382-386, June 2002. Retrieved from: http://www.ncbi.nlm.nih.gov/pubmed/12055481